Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Kansas City, MO

April 29, 20225 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 29, 2022, 9:24 PM CDT for 5 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2022, 9:24 PM CDT (02:24 UTC)
Expired
Apr 29, 2022, 10:15 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 131 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 9:25 PM CDTTSTM WND DMG7 Se Oregon, MODELAYED REPORT...PHOTOS SENT VIA TWITTER SHOWING DAMAGE TO ROOF OF A HOUSE AND SHED. ALSO DEBRIS BLOWN AROUND THE PROPERTY.
Apr 29, 9:28 PM CDTTSTM WND DMGTroy, KSDELAYED REPORTS...TREE LIMBS DOWN.
Apr 29, 9:32 PM CDTHAIL 0.73 W Cummings, KS
Apr 29, 9:42 PM CDTHAIL 12 W Lewis And Clark Vil, MO
Apr 29, 9:44 PM CDTTSTM WND DMGRushville, MODELAYED REPORT... A DETACHED GARAGE WAS PUSHED OFF ITS FOUNDATION IN RUSHVILLE.
Apr 29, 9:52 PM CDTTSTM WND GST 601 Sse Iatan, MODELAYED REPORT....ESTIMATED WINDS OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 8:34 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS53 KEAX 300224
SVREAX
KSC005-043-MOC003-021-087-147-165-300315-
/O.NEW.KEAX.SV.W.0039.220430T0224Z-220430T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
924 PM CDT Fri Apr 29 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Doniphan County in northeastern Kansas...
  Central Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Southeastern Nodaway County in northwestern Missouri...
  Northwestern Platte County in west central Missouri...
  Andrew County in northwestern Missouri...

* Until 1015 PM CDT.

* At 923 PM CDT, severe thunderstorms were located along a line
  extending from near White Cloud to near Denton to near Nortonville,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Atchison, Savannah, Wathena, Elwood, Highland, Troy,
  Country Club Villa, Country Club, Oregon, Agency, Amazonia,
  Rushville, Lancaster, Forest City, Fillmore, Lewis And Clark
  Village, Doniphan, Barnard and De Kalb.

This includes the following highways...
 Interstate 29 between mile markers 31 and 79.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9461 3983 9461 3945 9483 3942 9541
      3973 9523 4005 9530
TIME...MOT...LOC 0223Z 254DEG 32KT 4000 9525 3974 9519 3941 9538 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:55 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 6:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Fri Apr 29 2022

.Discussion...
Issued at 315 PM CDT FRI APR 29 2022

Message of the Day

- A line of storms is expected to move through the area tonight
between 9 PM - 5 AM. Severe weather is very possible with damaging
winds up to 70 mph, hail up to ping-pong ball sized, and a tornado
or two all being concerns. Highest risk for severe weather is for
areas west of a line from Bethany, MO down to Butler, MO.

Today's convection has moved out, leaving everyone dry. In western
KS, the surface low is strengthening and moving east, creating
breezy conditions. The southeasterly winds will gust up to 35 mph
this afternoon and evening. The southerly flow and clouds breaking
up a little this afternoon will help temperatures rise into the 70s
for most of the area and mid 60s for those in northeast MO. Warmer
air is also filtering in around 750 mb, creating a cap across the
area. This will keep us dry for the remainder of the afternoon and
evening hours.

Tonight, the upper level trough, currently over the Rockies will
move into the Midwest and become negatively tilted. At the same time
the LLJ will strengthen over the region and the surface low and cold
front will start pushing through. Storms are forecast to develop
initially out in central KS/NE and then move east, eventually
forming a line. The line of storms is expected to reach far
northwest MO/northeast KS between 9-10 PM tonight, the I-35 corridor
between 11 PM FRI - 12 AM SAT, and Kirksville down to Clinton
between 12 AM - 3 AM Saturday morning. Surface based CAPE around
2000 J/kg and deep layer shear around 25-30 kts support the line
being strong to severe. However, instability will weaken greatly
as the line moves east, so the highest risk for severe weather
will reside in areas west of a line from Bethany, MO down to
Butler, MO. Damaging winds up to 70 mph are the main concern with
the line with DCAPE around 1000 J/kg. Hail up to ping-pong ball
sized is also possible with moderate mid-level lapse rates. A
tornado or two are possible as well. 0-3 km shear is around 35 kts
right now and looks like it could be perpendicular enough to the
line for rotation being a possibility. Again, our enhanced risk
from SPC is mainly for damaging winds. The greatest tornado and
hail threat is west in NWS Topeka's area. Storms will be done in
northwest MO/northeast KS by 1 AM, the KC metro by 3 AM, and out
of our area entirely by 6 AM.

Saturday will be dry with the clouds clearing out. It'll be cooler
and breezy behind the front. Highs are forecast to be in the 60s and
low 70s with westerly winds gusting between 35-40 mph. High pressure
remains in place for Sunday with similar temperatures and wind gusts
up to 30 mph. The pattern becomes active again next week with a
couple of chances for showers and storms starting Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 653 PM CDT FRI APR 29 2022

Currently gusty southeasterly winds at all terminals under a mid
level cloud deck. The leading edge of a squall line is expected to
move through STJ between 3z and 4z and the KC metro terminals
between roughly 330z and 430z tonight. This leading edge will
produce frequent wind gusts to 40 knots with an occasional gusts
as high as 60 knots along with heavy rain, frequent lightning, and
possibly some small hail. Behind the main line, stratiform rain
and the occasional lightning strike will linger for a few hours
before exiting to the east. Winds will turn southwesterly behind
the line/cold front, with gusts up to 22 knots continuing. Aside
from some brief periods of MVFR CIGs during the storms, VFR
conditions are expected through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...BMW
Hazardous weather outlook, Apr 29, 4:45 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Fri Apr 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Apr 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms are expected to remain below severe limits.

Strong southerly winds could gust to near 30 mph this afternoon.

 There is a chance for severe weather on Friday night with all modes
 of severe weather possible including damaging winds, large hail,
 and a few tornadoes. In additional to the severe weather threat,
 heavy rain may lead to flash flooding and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 29, 9:18 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Fri Apr 29 2022

KSZ057-103-105-300245-
Johnson KS-Miami KS-Leavenworth KS-
918 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of Miami, south central
Leavenworth and Johnson Counties through 945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellsville, or near Edgerton, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Gardner, Merriam, De Soto,
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Lake Quivira,
Linwood, Hillsdale, Chiles, Clare, Bucyrus, Lackmans and Clearview
City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 230.
 Interstate 435 between mile markers 0 and 7, and between mile
markers 80 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3898 9506 3899 9508 3896 9508 3896 9509
      3897 9511 3901 9511 3902 9491 3899 9491
      3903 9489 3904 9468 3851 9467 3839 9506
TIME...MOT...LOC 0217Z 246DEG 38KT 3876 9509

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Blair
Local storm report, Apr 29, 9:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 S EFFINGHAM           39.47N 95.40W
04/29/2022  E0.70 INCH       ATCHISON           KS   EMERGENCY MNGR

&&

BT
Local storm report, Apr 29, 9:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
923 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             4 E ARRINGTON           39.47N 95.46W
04/29/2022  E0.70 INCH       ATCHISON           KS   EMERGENCY MNGR

&&

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:45 PM CDTSevere Thunderstorm WarningEAXHolt45 min
Apr 29, 9:29 PM CDTTornado WarningEAXBuchanan, Platte21 min
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte47 min
Apr 29, 10:08 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 5 more52 min
Apr 29, 10:44 PM CDTSevere Thunderstorm WarningEAXBates, Cass46 min
Apr 29, 11:07 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette38 min
Apr 29, 11:08 PM CDTAreal Flood AdvisoryEAXCass3 hr
Apr 29, 11:23 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette3 hr
Apr 29, 11:33 PM CDTRiver Flood WarningEAXCooper42 hr
Apr 30, 12:22 AM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Pettis, Randolph, Saline53 min
Apr 30, 5:43 AM CDTRiver Flood WarningEAXJohnson, Pettis50 hr
Apr 30, 7:20 AM CDTRiver Flood WarningEAXCass, Henry, Johnson47 hr
Apr 30, 7:25 AM CDTRiver Flood WarningEAXCooper, Saline8 days
Apr 30, 8:30 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston46 hr
Apr 30, 9:12 AM CDTRiver Flood WarningEAXCass, Henry, Johnson45 hr
Apr 30, 2:37 PM CDTRiver Flood WarningEAXCooper10 hr
Apr 29, 9:01 PM CDTTornado WarningEAXAtchison29 min
Apr 29, 9:18 PM CDTSpecial Weather StatementEAXJohnson, Miami27 min
Apr 29, 10:16 PM CDTSevere Thunderstorm WarningEAXLinn, Miami29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.